On the cardinality of the manifold set


We study the cardinality of the set of homeomorphism classes of manifolds homotopy equivalent to a given manifold M and compare it to the cardinality of the structure set of M, as defined in surgery theory.

This is a preview of subscription content, log in to check access.


  1. 1.

    Adams, J.F.: On the non-existence of elements of Hopf invariant one. Ann. Math. 2(72), 20–104 (1960)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Adams, J.F.: On the groups \(J(X)\). IV. Topology 5, 21–71 (1966)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Brookman, J., Davis, J.F., Khan, Q.: Manifolds homotopy equivalent to \(P^{n} \# P^{n}\). Math. Ann. 338(4), 947–962 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Bass, H., Heller, A., Swan, R.G.: The Whitehead group of a polynomial extension. Inst. Hautes Études Sci. Publ. Math. 22, 61–79 (1964)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Bott, R.: The stable homotopy of the classical groups. Proc. Natl. Acad. Sci. USA 43, 933–935 (1957)

    MathSciNet  Article  MATH  Google Scholar 

  6. 6.

    Crowley, D., Hambleton, I.: Finite group actions on Kervaire manifolds. Adv. Math. 283, 88–129 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Crowley, D., Sixt, J.: Stably diffeomorphic manifolds and \(l_{2q+1}(\mathbb{Z}[\pi ])\). Forum Math. 23(3), 483–538 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Chang, S., Weinberger, S.: On invariants of Hirzebruch and Cheeger–Gromov. Geom. Topol. 7, 311–319 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Jahren, B., Kwasik, S.: Free involutions on \(S ^{1} \times S ^{n}\). Math. Ann. 351(2), 281–303 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Khan, Q.: Free transformations of \(S ^{1} \times S ^{n }\) of square-free odd period. Indiana Univ. Math J. 66(5), 1453–1482 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Kreck, M., Lück, W.: Topological rigidity for non-aspherical manifolds. Pure Appl. Math. Q. 5(3, Special Issue: In honor of Friedrich Hirzebruch. Part 2), 873–914 (2009)

  12. 12.

    Kervaire, M.A., Milnor, J.W.: Groups of homotopy spheres. I. Ann. Math. 2(77), 504–537 (1963)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Kreck, M.: Surgery and duality. Ann. Math. (2) 149(3), 707–754 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Kirby, R.C., Siebenmann, L.C.: Foundational Essays on Topological Manifolds, Smoothings, and Triangulations. Princeton University Press, Princeton. With notes by John Milnor and Michael Atiyah, p. 88. Annals of Mathematics Studies, No (1977)

  15. 15.

    Lück, W., Reich, H.: The Baum–Connes and the Farrell–Jones conjectures in \(K\)- and \(L\)-theory. In: Friedlander, E.M., Grayson, D.R. (eds.) Handbook of \(K\)-Theory, Vols. 1, 2, pp. 703–842. Springer, Berlin (2005)

  16. 16.

    Lück, W: A basic introduction to surgery theory. In: Topology of High-Dimensional Manifolds, No. 1, 2 (Trieste, 2001), volume 9 of ICTP Lecture Notes, pp. 1–224. The Abdus Salam International Centre for Theoretical Physics, Trieste (2002)

  17. 17.

    Madsen, I.B., Milgram, R.J.: The Classifying Spaces for Surgery and Cobordism of Manifolds, Volume 92 of Annals of Mathematics Studies. Princeton University Press, Princeton (1979)

  18. 18.

    Milnor, J., Spanier, E.: Two remarks on fiber homotopy type. Pac. J. Math. 10, 585–590 (1960)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Madsen, I., Taylor, L.R., Williams, B.: Tangential homotopy equivalences. Comment. Math. Helv. 55(3), 445–484 (1980)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Novikov, S.P.: On manifolds with free abelian fundamental group and their application. Izv. Akad. Nauk SSSR Ser. Mat. 30, 207–246 (1966)

    MathSciNet  Google Scholar 

  21. 21.

    Ranicki, A.A.: Algebraic \(L\)-Theory and Topological Manifolds. Cambridge Tracts in Mathematics, vol. 102. Cambridge University Press, Cambridge (1992)

    Google Scholar 

  22. 22.

    Ranicki, A.: A composition formula for manifold structures. Pure Appl. Math. Q. 5(2, part 1), 701–727 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Shaneson, J.L.: Wall’s surgery obstruction groups for \(G\times Z\). Ann. Math. 2(90), 296–334 (1969)

    Article  MATH  Google Scholar 

  24. 24.

    Wall, C.T.C.: Classification problems in differential topology. IV. Thickenings. Topology 5, 73–94 (1966)

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Wall, C.T.C.: Surgery on Compact Manifolds, Volume 69 of Mathematical Surveys and Monographs, 2nd edn. American Mathematical Society, Providence (1999). Edited and with a foreword by A. A. Ranicki

  26. 26.

    Weinberger, S.: On smooth surgery. Commun. Pure Appl. Math. 43(5), 695–696 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Whitehead, G.W.: Elements of Homotopy Theory. Graduate Texts in Mathematics, vol. 61. Springer, New York (1978)

    Google Scholar 

  28. 28.

    Weinberger, S., Xie, Z., Yu, G.: Additivity of Higher Rho Invariants and Nonrigidity of Topological Manifolds. arXiv:1608.03661 (2017)

  29. 29.

    Weinberger, S., Guoliang, Y.: Finite part of operator \(K\)-theory for groups finitely embeddable into Hilbert space and the degree of nonrigidity of manifolds. Geom. Topol. 19(5), 2767–2799 (2015)

    MathSciNet  Article  MATH  Google Scholar 

Download references


We would like to thank Jim Davis, Wolfgang Lück and Shmuel Weinberger for helpful and stimulating conversations.

Author information



Corresponding author

Correspondence to Diarmuid Crowley.

Additional information

The second author was supported by the project “Topology of high-dimensional manifolds” under the scheme “Returns” of the “Ministry of education, science, research and sport of the Slovak republic”, by the Grant VEGA 1/0101/17 and by the Slovak Research and Development Agency under the Contract No. APVV-16-0053.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Crowley, D., Macko, T. On the cardinality of the manifold set. Geom Dedicata 200, 265–285 (2019). https://doi.org/10.1007/s10711-018-0370-1

Download citation


  • Manifold set
  • Structure set
  • Rigidity
  • Surgery
  • Divisibility

Mathematics Subject Classification (2010)

  • Primary: 57R65
  • 57R67